Kansas, 2013

Damaging Winds in Kansas, September 1, 2013

September 1, 2013 · NWS EAX · 4 events in 2 counties and zones

A cold front dropped southeast across extreme eastern Kansas, during the morning hours of Septermber 1, 2013. A few severe thunderstorms with damaging winds were observed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A cold front dropped southeast across extreme eastern Kansas, during the morning hours of Septermber 1, 2013. A few severe thunderstorms with damaging winds were observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Sep 1, 5:43 AM CST, 32 minutes earlier.

Area forecast discussion, Sep 1, 5:43 AM CST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
643 AM CDT SUN SEP 1 2013

.SHORT TERM...(Today through Tuesday)
Issued at 329 AM CDT SUN SEP 1 2013

This morning two clusters of showers and thunderstorm are ongoing.
The first is extending from north central Iowa into extreme east
central Nebraska. The second is across south central Nebraska
crossing over into north central Kansas. Both clusters of storms are
dropping south-southeastward. Storms are now beginning to fill in
between the two clusters of storms across eastern Nebraska and will
role into northwest Missouri and northeastern Kansas before
daybreak. These storms will be weakening as they arrive so severe
weather is not anticipated. However, scattered showers and
thunderstorms will continue to drop into the area through the
morning hours so have chance POPs across northern Missouri and
northeastern Kansas early this morning. Short range models then
show showers and thunderstorms diminishing by the mid morning
however still kept slight chance POPs in for the late morning in
case shower prove to be as persistent as yesterday. These showers
and thunderstorms are associated with a surface cold front which
will be dropping through the area. Later this afternoon, with
daytime heating storms may again develop across the southern part of
the CWA along the front so have slight chance to chance POPs across
the south this afternoon. This front however will clear the area by
this evening with precipitation coming to an end. Temperatures today
will still be warm as CAA will be lagging behind the front. Highs
will reach into the upper 80s to mid 90s.

The rest of the short term looks very tranquil and much more
pleasant as a cool surface ridge of high pressure drops into the
area from the northern Plains beginning tonight. Highs Monday will
be seasonable in the upper 70s to mid 80 with highs in the low to
mid 80s on Tuesday. Overnight lows will also be pleasant for opening
the windows as lows Monday morning will drop into the upper 50s to
mid 60s and drop into the 50s area wide on Tuesday morning as the
night time set up will allow for good radiational cooling.

.LONG TERM...(Wednesday through Saturday)
Issued at 329 AM CDT SUN SEP 1 2013

Northwest upper flow will quickly lose its influence by midweek as
the large scale height field deamplifies. This will allow the
subtropical ridge centered over the Four Corners region to gain
significant areal coverage, encompassing most of the CONUS south of
70N by the end of the week. Under a very weak upper level height
gradient, continental flow will steadily moderate, with temperatures
climbing back into the lower 90s by Friday. Precipitation chances
look effectively nil through the period, so whatever we get today
will be it for a while.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday Morning)
Issued at 641 AM CDT SUN SEP 1 2013

A rather active morning with thunderstorms ongoing at STJ and will
be moving into the KC terminals shortly. Winds will go from calm to
gusty west/northwest at 15 to 25 knots with local IFR conditions
(mainly visibility restrictions) in heavy rain. Thunderstorms will
become more scattered after 13Z, but the threat will continue
intermittently through 15Z when a cold front should eliminate the
instability.

After the initial thunderstorm gusts, winds will be light/variable
for a few hours (mainly northwest-north), before becoming steady
north with the cold front passage and increase to 10-13 knots this
afternoon. VFR conditions are expected from late morning through the
remainder of the TAF period with dry air advection likely to
suppress any threat of fog tonight.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

SHORT TERM...73
LONG TERM...Bookbinder
AVIATION...Bookbinder
Hazardous weather outlook, Sep 1, 4:42 AM CST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
542 AM CDT SUN SEP 1 2013

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-021045-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
542 AM CDT SUN SEP 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS THIS MORNING AND AGAIN THIS
AFTERNOON. A FEW STORMS THIS MORNING COULD BE SEVERE AND PRODUCE
STRONG DAMAGING WINDS AND SMALL HAIL ACROSS NORTHWEST MISSOURI AND
NORTHEASTERN KANSAS. HOWEVER...SEVERE WEATHER IS NOT ANTICIPATED THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MELL

In the hours before

Special weather statement, Sep 1, 3:49 AM CST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
449 AM CDT SUN SEP 1 2013

MOZ001-011-011030-
ATCHISON MO-HOLT MO-
449 AM CDT SUN SEP 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ATCHISON AND
NORTHWESTERN HOLT COUNTIES UNTIL 530 AM CDT...

AT 448 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PERU...OR 20 MILES WEST OF TARKIO...MOVING
SOUTHEAST AT 25 MPH.

THIS STORM WILL TRACK RIGHT ALONG THE MISSOURI RIVER ON THE MISSOURI
AND NEBRASKA BORDER. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS
UP TO 50 MPH ARE EXPECTED WITH THIS STORM...WITH POTENTIALLY LARGER
HAIL ON THE NEBRASKA SIDE. FREQUENT DANGEROUS LIGHTNING IS ALSO
LIKELY.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE AREAS WEST OF
INTERSTATE 29.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4049 9569 4049 9567 4022 9532 4014 9544
      4019 9549 4024 9548 4025 9555 4029 9556
      4031 9561 4030 9565 4031 9566 4034 9563
      4041 9566 4043 9565 4045 9565 4047 9570
TIME...MOT...LOC 0947Z 321DEG 21KT 4043 9576

BOOKBINDER

The radar

The Pleasant Hill radar (KEAX), 84 km away, was scanning. The volume nearest the first event began at 12:16 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Leavenworth

When
September 1, 6:15 AM CST
Where
Leavenworth County, 3.21 mi W of Leavenworth
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
39.320, -94.980

Structural damage was reported to two barns. Thunderstorm wind gusts were estimated up to 60 mph.

Thunderstorm Wind, Johnson

When
September 1, 6:24 AM CST
Where
Johnson County, 0.69 mi S of Gardner
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.810, -94.930

A ten inch diameter tree limb was reported blown down in the Gardner Cemetary. Thunderstorm wind gusts were estimated up to 70 mph.

Thunderstorm Wind, Johnson

When
September 1, 6:24 AM CST
Where
Johnson County, Olathe Johnson Co Ar
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
38.830, -94.900

A 71 mph thunderstorm wind gust was measured at the Gardner Airport ASOS.

Thunderstorm Wind, Leavenworth

When
September 1, 6:25 AM CST
Where
Leavenworth County, 0.69 mi S of Tonganoxie
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.110, -95.080

Many large trees were reported blown down across Leavenworth County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474952, 474955, 474958, 474956.